6 Health Mistakes Smart People Make
MISTAKE 5: Popping extra acetaminophen.
The label says "650 milligrams every four to six hours," so wouldn't a little more kick the pain faster? "Acetaminophen is misused because it's considered 'safe and mild,'" says Dr. Anne M. Larson, of the University of Texas Southwestern Medical Center. Exceeding the recommended dosage can lead to liver damage or even failure and kills about 100 people each year.
THE SOLUTION: Stick with the advised dose. And don't mix acetaminophen with other drugstore remedies. "Nearly all over-the-counter cold, flu, sinus, and allergy remedies also contain acetaminophen," Larson says, as do some menstrual-cramp formulas and prescription painkillers like Vicodin, Darvocet, and Percocet. If you're unsure, ask your doctor or pharmacist.
MISTAKE 6: Getting too tipsy.
Sure, a drink a day helps keep your heart healthy. But downing your week's quota on the weekend is a bad plan, a University of Buffalo study says. Getting tipsy just once a month triples heart-disease risk. Says Suzanne Thomas, Ph.D., of the Medical University of South Carolina's Charleston Alcohol Research Center: "Alcohol is especially toxic for women because we're smaller, we have more body fat [which processes alcohol more quickly than muscle], and we have lower levels of stomach enzymes that metabolize alcohol than men do."
THE SOLUTION: Start off the evening with club soda. And save the wine for dinner. That way, the food in your stomach slows the absorption of alcohol. Thomas also stretches her drinks: "I'll befriend the bartender and ask for one serving of gin in three separate glasses with tonic over the course of the night. That's three drinks — but only an ounce of alcohol." Wine spritzers also do the trick. Just don't forget to tip.
Originally published on March 11, 2009
Related content on marieclaire.com